A 13-year-old student of the Command Secondary School in Suleja, near Abuja, narrowly escaped death after being treated with the wrong medication by a nurse at the school clinic.
SaharaReporters learned that the incident occurred on April 30 when the student sought medical treatment for having a high body temperature.
After the drugs were administered to the student, he began to develop rashes all over his body. He also noticed that his lips were swollen and his eyes were red.
The situation worsened when the nurse abandoned him at the school’s clinic for three days without making an effort to ameliorate his condition.
The young student was then sent to Kubwa General Hospital in Abuja to recuperate from the near-fatal experience.
SaharaReporters gathered that school authorities called the student’s parents to inform them of the development, but by the time his parents arrived at the school, his condition had worsened to the point that he needed to be rushed to the hospital.
The parents were told that their son had been given Augmentin and Paracetamol tablets, but tests conducted at the hospital revealed his reaction was caused by sulfur, contradicting the claim that he was given Augmentin.
A team of medical experts from National Agency for Foods, Drug Administration and Control (NAFDAC), who visited the boy at the hospital, reportedly corroborated the hospital’s findings, saying the negative reaction could have been avoided if the school had acted expediently.
Meanwhile, the commandant and management of the Command Secondary School have remained indifferent to the plight of their ailing student, who is still lying ill at the pediatric department of the hospital at the time of filing this report on Thursday. The parents have accused the school authorities of dishonesty over the drugs administered at their ward.
“We have been left completely to ourselves,” one of them said.
When SaharaReporters visited the Suleja school, however, the commandant was said to be unavailable for comments. But the vice principal, who declined giving her name, said she was not competent to speak on the matter.
“I am a civil servant and only the commandant is best qualified to speak to the media,” she told our correspondent.
Further efforts at the office of the Regiment Sergeant Major (RSM) revealed that authorities at the school would not grant media interviews until the student’s parents could establish a case against the school.
The matron of the school, Lt. Colonel B.S. Omoge, however, admitted after being prodded by SaharaReporters that the boy had been administered Fansidar and Paracetamol, arguing that the commandant was notified of his condition, although she also said she had earlier ordered nurses at the school’s clinic to evacuate drugs like Fansidar, Augmentin, and Laridox.
The parents continue to seek redress over the authorities’ neglect of their ward for three days, as well as lying that that their son was administered with Augmentin and failing to contact them for his medical history before administering the drugs.
Findings by SaharaReporters from medical experts revealed that the teenager had suffered a medical condition called Stevens-Johnson Syndrome (SJS), which is a rare but serious condition arising from a severe reaction to taking certain drugs. The reaction causes the skin to blister and peel off and also affects the mucus membrane while blisters form inside the body, making it difficult to eat and urinate.